Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 1, 2023, 11:39 PM CST for Atascosa County, Karnes County, Wilson County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2023, 11:39 PM CST (05:39 UTC)
- Expired
- Mar 2, 2023, 12:45 AM CST
- In force
- 66 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, Karnes County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 99 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 12:00 AM CST | HAIL 1 | Campbellton, TX | |
| Mar 2, 12:15 AM CST | HAIL 1.75 | 3 Sw Coy City, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 5.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WUUS54 KEWX 020539
SVREWX
TXC013-255-493-020645-
/O.NEW.KEWX.SV.W.0007.230302T0539Z-230302T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1139 PM CST Wed Mar 1 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Karnes County in south central Texas...
Atascosa County in south central Texas...
Southern Wilson County in south central Texas...
* Until 1245 AM CST.
* At 1139 PM CST, a severe thunderstorm was located near Christine,
moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pleasanton, Floresville, Jourdanton, Poteet, Kenedy, Karnes City,
Poth, Charlotte, Christine, Campbellton, Kosciusko, Runge, Falls
City, Gillett, Cestohowa, Leming, Coy City, Graytown, Choate and
Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from windows.
&&
LAT...LON 2876 9855 2886 9871 2905 9872 2924 9775
2903 9772 2900 9775 2897 9772 2873 9769
2867 9777 2867 9782 2870 9789 2872 9792
2869 9801 2879 9810 2864 9829 2864 9849
TIME...MOT...LOC 0539Z 264DEG 39KT 2878 9843
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GALE3 follow-up statements
530
WWUS54 KEWX 020602
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1202 AM CST Thu Mar 2 2023
TXC013-255-493-020645-
/O.CON.KEWX.SV.W.0007.000000T0000Z-230302T0645Z/
Karnes TX-Atascosa TX-Wilson TX-
1202 AM CST Thu Mar 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR KARNES...SOUTHEASTERN ATASCOSA AND SOUTHERN WILSON COUNTIES...
At 1202 AM CST, a severe thunderstorm was located near Campbellton,
moving east at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Floresville, Kenedy, Karnes City, Poth, Kosciusko, Campbellton,
Runge, Falls City, Gillett, Cestohowa, Coy City, Zunkerville,
Paweleville, Choate, Fashing, Coughran, Hobson, El Oso, Peggy and
Ecleto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 2870 9827 2899 9847 2919 9802 2924 9775
2903 9772 2900 9775 2897 9772 2873 9769
2867 9777 2867 9782 2870 9789 2872 9792
2869 9801 2879 9810 2870 9822
TIME...MOT...LOC 0602Z 268DEG 32KT 2877 9823
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GALE498
WWUS54 KEWX 020617
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1217 AM CST Thu Mar 2 2023
TXC013-020626-
/O.CAN.KEWX.SV.W.0007.000000T0000Z-230302T0645Z/
Atascosa TX-
1217 AM CST Thu Mar 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATASCOSA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2872 9792 2869 9801 2888 9819 2894 9820
2899 9829 2904 9834 2919 9802 2924 9775
2903 9772 2900 9775 2897 9772 2873 9769
2867 9777 2868 9779 2867 9782
TIME...MOT...LOC 0616Z 261DEG 41KT 2881 9802
$$
TXC255-493-020645-
/O.CON.KEWX.SV.W.0007.000000T0000Z-230302T0645Z/
Karnes TX-Wilson TX-
1217 AM CST Thu Mar 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR KARNES AND SOUTHERN WILSON COUNTIES...
At 1216 AM CST, a severe thunderstorm was located 7 miles northeast
of Nell, or 9 miles southwest of Karnes City, moving east at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Floresville, Kenedy, Karnes City, Poth, Kosciusko, Runge, Falls City,
Gillett, Cestohowa, Coy City, Zunkerville, Paweleville, Choate,
Hobson, El Oso, Ecleto, Helena, Deweesville and Pana Maria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 2872 9792 2869 9801 2888 9819 2894 9820
2899 9829 2904 9834 2919 9802 2924 9775
2903 9772 2900 9775 2897 9772 2873 9769
2867 9777 2868 9779 2867 9782
TIME...MOT...LOC 0616Z 261DEG 41KT 2881 9802
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GALE775
WWUS54 KEWX 020627
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1227 AM CST Thu Mar 2 2023
TXC255-493-020645-
/O.CON.KEWX.SV.W.0007.000000T0000Z-230302T0645Z/
Karnes TX-Wilson TX-
1227 AM CST Thu Mar 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR KARNES AND CENTRAL WILSON COUNTIES...
At 1226 AM CST, a severe thunderstorm was located near Karnes City,
moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Floresville, Kenedy, Karnes City, Poth, Kosciusko, Runge, Falls City,
Gillett, Cestohowa, Paweleville, Choate, Hobson, Ecleto, Helena and
Pana Maria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 2878 9799 2910 9821 2919 9802 2924 9775
2903 9772 2900 9775 2897 9772 2875 9769
TIME...MOT...LOC 0626Z 261DEG 38KT 2884 9791
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:16 PM CST, 23 minutes earlier.
Area forecast discussion, Mar 1, 11:16 PM CST, 23 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1116 PM CST Wed Mar 1 2023 ...New AVIATION... .UPDATE... Issued at 603 PM CST Wed Mar 1 2023 We did a quick update this evening to add a mention of patchy fog to the forecast for the eastern half of the CWA from approximately 06-12Z tonight/tomorrow morning. Dense fog appears unlikely but there could be widespread visibilities in the 2-5SM range as moisture pools and winds become relatively light. -Gale && .SHORT TERM... (Tonight through Thursday night) Issued at 147 PM CST Wed Mar 1 2023 ...Severe Thunderstorms Possible from the Hill Country into the Coastal Plains Late Thursday... ...Strong West-Northwesterly Winds and Critical Fire Weather Conditions Expected Late Thursday into early Friday Behind Cold Front... .Short Term (Through Thursday night)... Expect for very warm conditions to continue this afternoon with temperatures ranging from the mid 80s into the mid 90s. Late this afternoon into this evening has a very low chance for possibly a thunderstorm across the far northern Hill Country but greatest chances occur north of our CWA around the Waco area. For overnight tonight into Thursday morning, a preceding shortwave that will be ahead of the much advertised potent upper level low approaching from the Desert Southwest helps to spark a round of isolated to scattered convection. An isolated strong to severe storm may be possible with this activity with large hail as the main hazard as storms remain elevated with 1000 to 2000 MLCAPE and mid-level lapse rates of around 7 to 7.5 C/km. As a result, SPC on the afternoon update of the Day 1 convective outlook did insert a marginal risk (level 1 of 5) for severe storms. The morning activity quickly vacates the area before temperatures then surge into the mid 80s to upper 90s during Thursday afternoon as the dryline initially advances east before then being eventually overtaken by the cold front. Our greatest concern for severe weather develops late Thursday afternoon and will continue through Thursday evening as the front overtakes the dryline. Activity first develops across the Hill Country before advancing eastward into the I-35 corridor and lastly into/across the coastal plains. The area thermodynamic profiles and hodographs does support the potential for all severe modes, including isolated tornadoes. However, with the expectation for a more linear complex across our area, damaging winds along with large hail are expected to remain as the primary severe weather hazards across our region. The greater risk for tornadoes, including the potential for strong tornadoes, remains northeast of our CWA. The Day 2 convective outlook from SPC places an enhanced risk (level 3 of 5) for severe storms into the northern Hill Country while a slight risk (level 2 of 5) extends across the remainder of the Hill Country into the I-35 corridor and across the coastal plains. The marginal risk (level 1 of 5) extends out from the slight risk to the west. Activity will advance east of the coastal plains by around midnight. Major impacts continue even behind the front and the severe weather across portions of South-Central Texas. Strong west-northwesterly winds along with critical fire weather will be expected for western and central portions of the CWA, including along the I-35 corridor. Winds along the Rio Grande will have gusts into the 50 to 60 mph range during late Thursday afternoon through Thursday night while areas across the Hill Country into the I-35 corridor sees gusts up to around the 50 mph range. In addition, with humidity tanking into the 10 to 25 percent range following the front and persisting into early overnight Friday, critical fire weather conditions are also expected across central and western portions of the CWA. Given the conditions, several hazards are in effect including a High Wind Warning, Red Flag Warning and Wind Advisory. && .LONG TERM... (Friday through Wednesday) Issued at 147 PM CST Wed Mar 1 2023 The upper low will move away from the region Friday leaving zonal flow over Texas. The pressure gradient will loosen during the morning Friday and winds will decrease. Cooler air will move in and high temperatures will be around 15 degrees lower than Thursday. Clear skies and light winds will allow for good radiational cooling Friday night and lows Saturday morning will be a few degrees cooler than Friday. A weak upper ridge will start to build over Texas over the weekend. The weather will be dry and temperatures will slowly warm. This trend will continue into next week with highs reaching the middle 80s by Tuesday. Tuesday night into Wednesday a weak cold front will move into Central Texas bringing a slight chance for rain to the northern half of our CWA. && .AVIATION... (06Z TAFS) Issued at 1109 PM CST Wed Mar 1 2023 Thunderstorm complex west of San Antonio should impact the terminal around 6z with isolated lightning strikes expected and light to moderate rainfall. MVFR conditions should lower to IFR later tonight before improving tomorrow morning. A Pacific front will push into the region late tomorrow afternoon and bring with it another chance of strong to severe storms to all sites and very windy conditions at DRT where gusts up to 50 knots will be possible. Only expecting gusts up to 30 knots for the I35 sites. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 87 48 73 / 30 40 60 0 Austin Bergstrom Intl Airport 66 86 47 72 / 30 40 60 0 New Braunfels Muni Airport 66 87 48 76 / 30 30 50 0 Burnet Muni Airport 65 85 44 69 / 30 50 60 0 Del Rio Intl Airport 66 95 51 79 / 20 10 0 0 Georgetown Muni Airport 66 84 45 70 / 30 50 60 0 Hondo Muni Airport 65 93 48 77 / 40 20 20 0 San Marcos Muni Airport 66 86 48 74 / 30 30 50 0 La Grange - Fayette Regional 69 83 48 70 / 20 30 80 0 San Antonio Intl Airport 67 88 50 76 / 30 30 40 0 Stinson Muni Airport 67 91 51 77 / 40 20 30 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 PM Thursday to midnight CST Thursday night for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio- Gillespie-Hays-Kendall-Kerr-Llano-Medina-Real-Travis-Uvalde- Williamson-Zavala. High Wind Warning from 3 PM Thursday to midnight CST Thursday night for Kinney-Maverick-Val Verde. && Short-Term...29 Long-Term...05 Aviation...Brady
Hazardous weather outlook, Mar 1, 8:01 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 801 PM CST Wed Mar 1 2023 TXZ171>173-183>194-202>209-217>225-228-030215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 801 PM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a low chance of strong to severe thunderstorms overnight that could produce large hail over the Hill Country and I-35 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong upper level system and accompanying cold front are expected to move over the area late Thursday afternoon. Scattered showers and thunderstorms are possible across most of south central Texas. Some of these could become strong to severe with straight line winds, isolated tornadoes, and large hail possible. In the wake of the cold front, strong, gusty northwesterly winds and much drier air will move into the area. A High Wind Warning and Wind Advisory are in effect for Thursday afternoon and evening. Critical fire weather conditions are likely over the Edwards Plateau and Rio Grande Plains Thursday and Thursday evening. A Red Flag Warning is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 1, 11:28 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL 3 NW DILLEY 28.71N 99.21W
03/01/2023 E4.00 INCH FRIO TX FIRE DEPT/RESCUE
REPORTED SOFTBALL SIZED HAIL OFF OF HWY 117
WEST OF DILLEY. HAIL CAME THROUGH ROOFS OF
MOBILE HOMES AND TRUCK WINDSHIELDS.
&&
29Local storm report, Mar 1, 11:29 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1129 PM CST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL DILLEY 28.67N 99.17W
03/01/2023 E2.00 INCH FRIO TX PUBLIC
&&
29The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:46 PM CST | Severe Thunderstorm Warning | EWX | Frio, Medina, Zavala | 59 min |
| Mar 1, 10:40 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 65 min |
| Mar 2, 12:38 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Karnes | 67 min |
| Mar 2, 1:23 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 15 min |
| Mar 2, 1:54 AM CST | Special Weather Statement | EWX | Bandera | 51 min |
| Mar 2, 2:11 AM CST | Special Weather Statement | EWX | Comal | 49 min |
| Mar 2, 2:39 AM CST | Special Weather Statement | EWX | Comal | 51 min |
| Mar 2, 2:50 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Medina | 55 min |
| Mar 2, 2:55 AM CST | Special Weather Statement | EWX | Caldwell | 50 min |
| Mar 2, 3:34 AM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Comal, Guadalupe, Hays | 56 min |
| Mar 2, 4:23 AM CST | Special Weather Statement | EWX | Caldwell | 52 min |
| Mar 2, 4:29 AM CST | Special Weather Statement | EWX | Blanco | 46 min |
| Mar 2, 4:53 AM CST | Special Weather Statement | EWX | Gillespie | 52 min |
| Mar 2, 4:59 AM CST | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Llano | 46 min |
| Mar 2, 5:15 AM CST | Special Weather Statement | EWX | Williamson | 45 min |
| Mar 2, 5:41 AM CST | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Llano, Travis | 26 min |
| Mar 2, 6:06 AM CST | Special Weather Statement | EWX | Burnet | 39 min |
| Mar 2, 3:34 PM CST | Special Weather Statement | EWX | Val Verde | 26 min |
| Mar 2, 4:03 PM CST | Special Weather Statement | EWX | Val Verde | 27 min |
| Mar 2, 4:34 PM CST | Special Weather Statement | EWX | Edwards | 26 min |
| Mar 2, 4:42 PM CST | Severe Thunderstorm Warning | EWX | Edwards | 33 min |
| Mar 2, 5:07 PM CST | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 53 min |
| Mar 2, 5:11 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Real | 36 min |
| Mar 2, 5:34 PM CST | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 56 min |
| Mar 2, 5:59 PM CST | Severe Thunderstorm Warning | EWX | Gillespie | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.